5-Hydroxy-tryptophan for the treatment of L-DOPA-induced dyskinesia in the rat Parkinson's disease model.Neurobiol Dis. 2013 Dec; 60:108-14.ND
The serotonin system has recently emerged as an important player in the appearance of L-DOPA-induced dyskinesia (LID) in experimental models of Parkinson's disease, as it provides an unregulated source of L-DOPA-derived dopamine release in the dopamine-depleted striatum. Accordingly, toxin lesion or pharmacological silencing of serotonin neurons suppressed LID in the rat and monkey models of Parkinson's disease. However, 5-HT1 receptor agonists were also found to partially reduce the therapeutic effect of L-DOPA. In this study, we evaluated whether enhancement of the serotonin tone induced by the administration of the serotonin precursor 5-hydroxy-tryptophan (5-HTP) could affect induction and expression of LID, as well as the therapeutic effect of L-DOPA, in 6-OHDA-lesioned rats. Drug naïve and L-DOPA-primed 6-OHDA-lesioned rats were chronically treated with a daily injection of L-DOPA (6 mg/kg plus benserazide, s.c.) alone, or in combination with 5-HTP (24-48 mg/kg, i.p.). The abnormal involuntary movements (AIMs) test, as well as the stepping and the motor activity tests, were performed during the chronic treatments. Results showed that 5-HTP reduced the appearance of LID of about 50% at both tested doses. A partial reduction of the therapeutic effect of L-DOPA was seen with the higher but not with the lower dose of 5-HTP. 5-HTP 24 mg/kg was also able to reduce the expression of dyskinesia in L-DOPA-primed dyskinetic rats, to a similar extent than in L-DOPA-primed rats. Importantly, the antidyskinetic effect of 5-HTP 24 mg/kg does not appear to be due to a competition with L-DOPA for crossing the blood-brain barrier; in fact, similar L-DOPA striatal levels were found in L-DOPA only and L-DOPA plus 5-HTP 24 mg/kg treated animals. These data further confirm the involvement of the serotonin system in the appearance of LID, and suggest that 5-HTP may be useful to counteract the appearance of dyskinesia in Parkinson's disease patients.